Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Pill and Period Cycle
    avatar
    haveaquestion posted:
    I have been taking the pill regularly to miss my period for the past 3 years (Lo Estrin) and am 40 years old. Last week experienced breakthrough bleeding for a day plus cramping (during the non-sugar pill week). Today got PMS-like headache and now some light bleeding, also during the non-sugar pill week. Is this abnormal?
    Reply
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear haveaquestion: If you have been using active LoEstrin pills continuously (or perhaps taking placebo week every three months) for three years it is amazing that this is your first episode of breakthrough bleeding (BTB) and accompanied cramping. Alas, BTB can be very common on continuous regimens. If there have been no late or skipped pills, nor any chance for a new chlamydia infection then the usual reason relates to the effect of the hormones on the uterine lining.

    As you may have read, when a woman uses hormonal birth control it can make the lining of the uterus more unstable--so it is easier to have some of it begin to shed. Sometimes the lining is less stable because the hormones make the lining much thinner (actually this is good as a thin lining is a healthy lining). This is a common culprit among longer term users such as your self. Sometimes the lining is unstable because the hormones can make parts of the lining out of synch. While this is the more common reason among new users, occasionally it can arise in continuous use regimens. If a GYN suspects this reason they may have the women take a short break from the active pills. When the hormone blood levels drop, that will initiate an orderly withdrawal bleed. When the entire lining sheds together it can "fix" the erratic BTB.

    In terms of the cramping, that can be linked to the BTB. Prostaglandins (substance that prompts uterine contractions/cramps) are released prior to the onset of bleeding.

    If your BTB persists or worsens you should contact your GYN or clinic for an evaluation. They MIGHT have you do a withdrawal bleed, or may have another suggestion (eg dose or brand change).

    Yours,
    Jane
     
    avatar
    haveaquestion replied to Jane Harrison Hohner, RN, RNP's response:
    Thank you!!


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.